What Is Neuropathy
Neuropathy and Chemotherapy: What You Can Do
Chemotherapy drugs are toxic to healthy nerve cells as well as to cancer cells. Neuropathy is the medical term for nerve damage, usually to the peripheral nerves in the hands, feet, arms, and legs. When those nerves begin to stop working, the result is tingling, numbness, weakness, pain, and even an impaired sense of touch.
Loss of feeling in the hands and feet can make it hard to pick up small objects and can cause clumsiness and difficulty walking. Some people with nerve damage first notice a "pins and needles" feeling, not unlike when an arm or leg falls asleep. This same nerve damage can also cause constipation and bladder problems.
Common chemotherapy drugs such as cisplatin (Platinol), carboplatin (Paraplatin), vincristine (Oncovin), and paclitaxel (Taxol) can strip the coatings from the nerves, particularly those in the hands, feet, arms, and legs. The higher or more frequent the dose of the chemotherapy drug, the greater chance it will cause neuropathy.
Radiation treatment can also lead to neuropathy, and conditions such as diabetes, kidney problems, and malnutrition can cause nerve damage, too. In some people, the cancer itself may be the cause of neuropathy.